# SDR 95ZZZX1423

- Difficulty date: March 3, 1995
- Submitted: March 26, 2000
- Operation: General aviation
- Aircraft: N3975K
- Make and model: Piper PA-28-140
- Aircraft serial: 2823861
- Engine: Lyc O320E3D
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Valve Spring
- Part number: 65427
- Condition: Wrong Part
- Location: Outer
- Stage of operation: IN
- Nature of condition: W
- Precautionary procedure: K

## Discrepancy

CUSTOMER REPORTED ENGINE 'BACKFIRING' INTERMITTENTLY AT HIGH IDLE.  VALVE TRAIN PROBLEMS SUSPECTED & COLD CYLINDER TESTER DISCLOSED NR 3 CYL SLIGHTLY COOL (COMPRESSION WAS EXCELLENT).  CLOSER INSP DISCLOSED INCORRECT SPRINGS PN 65427 INSTALLED INSTEAD OF LW-11800.  NO RECORD OF MX ON THIS CYL SINCE O/H.  PN 65427 SPRING HAS ABOUT 35 POUNDS LESS LOAD THAN CORRECT SPRING & IS USED IN O-235/O-290 SERIES ENGINES.  VALVE & GUIDE WEAR WERE CHECKED & WITHIN LIMITS, BUT ENOUGH MUST HAVE CHANGED SINCE ENG HAS RUN 1620 HRS SMOH W/O COMPLAINT OF BACKFIRING.  IN THIS CASE, 'WEAK' SPRINGS ALLOWED VALVES TO RESONATE OR BOUNCE IN A NARROW RPM RANGE (1200-1500 RPM) & RESULTED IN 'AFTERFIRING'.  REPLACING SPRINGS CURED PROBLEM.
